Saturday, April 30, 2016
Steroids, not as much fun as they used to be.
So I am on Prednisone, again.
If you have been on a steroid under a doctors care, it is either sheer Hell, or the most productive time of your life.
First couple times, I thought I was Superman. I had focus and the most amazing stamina. Sleep be damned. I would want to start painting the garage at 11pm IF I had a garage to paint. This made me consider painting my next door neighbor's garage, you know, just to be nice, but at night, when they were asleep because asking for permission just wastes ALL THIS ENERGY AND VALUABLE TIME!
Then the third time, something went wrong. Gone was the energy, which was replaced by a voracious appetite, and I could not sleep. All I could do was eat for 23 hours and try to sleep for at least one. I put on close to fifty pounds and that started a trend that hasn't been easy to revert.
So I have avoided them for obvious reasons.
Well about five months ago, my eye sight started to fail. I went to the ophthalmologist that was highly recommended, and he claimed there was nothing wrong. "Floaters..." and he dismissed me. Its been getting increasing bad with blurred vision.
I knew, from my cataract surgery, that the surgery could result in too much tear production. So I went back, insisted that it was something different than floaters, which kind of sail through the fluid inside your eye. These were the huge splotchy patches, you could feel them going over the eyeball surface. And I had excessively watery eyes. And when your eyes water, they are the wrong type of tears that you eye needs to function properly.
Well, Dr. Crabass was insulted that I had returned, and that I was second guessing his his scholarly opinion. This man has no personality. Think Andrew Dice Clay without the charm. This guy is wound tighter than a two dollar watch. Anyway, he again says "I have told you what I think, but if we must..."
This time he gave me a Rx for Pataday, and we tried that. No luck.
So with things going down hill and the ability to read all but gone I called my doctor and was referred to a hospital practice. So on Tuesday I met with Dr. Singh, and Dr. Singh was very nice and he listened and he asked me all other manner of questions.
The inside of my eyes were healthy, save for the lack of pigment on my retina ("You find sun light painful - bright days cause squinting..." Why yes.) but we've known that for 20 years, and then he says "You are describing eye mucus, which is a sign of the wrong type of tears are being produced and both of your eyeballs are really under stress. We need to get them calmed down."
So now I am on Prednisone to get the eyeballs calmed down. Four times daily. Cool compresses.
Now its not a lot of Prednisone by any measure, still, we are watching the pressure in my eyes because this drug can raise that, and that came be very bad. I go back in two weeks and they'll recheck the eyes. "You might have a plugged tear duct, or you might need a stronger allergy drop."
And miracle of miracles, the eyes are seeing better. Things are readable. ANd my eyes don't have 'roid rage.
But guess what side effect came back?
I can't sleep.
Can't fall asleep.
And if I do, I don't stay asleep.
I called the office and spoke with Margie and she said it could have an impact, but not likely. "So doctor would like you take your final drops for the day no later than 6pm."
So here I am, wired, hungry and wondering where someone finds a pair of bed reading glasses.
And man, do I need some sleep.